MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® COMBINED SPINAL EPIDURAL SYSTEM; ANESTHESIA CONDUCTION KIT

SMITHS MEDICAL ASD, INC. PORTEX® COMBINED SPINAL EPIDURAL SYSTEM; ANESTHESIA CONDUCTION KIT
Catalog Number A2693-17/27
Medical Device Problem Codes Product Quality Problem (1506); Failure to Deliver (2338)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/08/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Smiths medical has received the sample device.A full evaluation is anticipated, but not yet begun as the device is currently in transit to the investigation site.
 
Event or Problem Description
It was reported that a portex® combined spinal epidural system catheter did not have a hole at the tip and fluid was unable to be delivered.The issue was observed during a spinal attempt during a cesarean section procedure.The device was placed by anesthesia staff.It was observed after the epidural catheter was removed that it was not perforated at the patient end, 1cm from the catheter tip, as expected.General anesthesia was administered to address the epidural issue.The cesarean section was reported to be successful.No injury was reported.See mfr: 3012307300-2017-00634.
 
Additional Manufacturer Narrative
One used 6ml hypodermic syringe was returned for investigation.The sample was received with a non-smiths medical device assembled to the syringe by a luer connection.The opposite end of the non-smiths medical device was assembled to a portion of the epidural catheter which was approximately 3.5" in length; this portion had been taken from the patient end.Approximately 2.5" of the catheter fragmented protruded from the non-smiths medical device.The catheter fragment was microscopically inspected and it was found that the three eyes, which are typically located at the tip of the patient end, were not present.During functional testing, attempts were made to push fluid through the assembly; however, the fluid was unable to move through.Additionally, attempts to push fluid were made using the smiths epidural connection; the fluid was unable to pass through.Investigation confirmed the reported complaint and determined that the root cause of the event was due to the catheter component which is a supplied item.

Brand Name
PORTEX® COMBINED SPINAL EPIDURAL SYSTEM
Common Device Name
ANESTHESIA CONDUCTION KIT
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6354650
Report Number3012307300-2017-00483
Device Sequence Number18933915
Product Code CAZ
UDI-Device Identifier30351688058007
UDI-Public30351688058007
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K965017
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/01/2018
Device Catalogue NumberA2693-17/27
Device Lot Number3318736
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/23/2017
Supplement Report FDA Received Date03/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age44 YR